Wyoming, 2019High Wind in Wyoming, January 19 to 20, 2019
January 19 to 20, 2019 · NWS CYS · 6 events in 6 counties and zones
Another strong period of high winds blew across the wind prone areas of southeastern Wyoming. Several locations had gusts into the 60 mph range.
Every event with a place to put it; 6 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 6
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Another strong period of high winds blew across the wind prone areas of southeastern Wyoming. Several locations had gusts into the 60 mph range.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Jan 19, 4:40 AM MST, 3 hours 15 minutes earlier.
Area forecast discussion, Jan 19, 4:40 AM MST, 3 hours 15 minutes before
Area Forecast Discussion
National Weather Service Cheyenne WY
440 AM MST Sat Jan 19 2019
.SHORT TERM...(Today and tonight)
Issued at 307 AM MST Sat Jan 19 2019
Main concerns today and tonight will be winds and blowing snow
impacts as High Wind Warning come into effect.
A few patchy snow showers may linger across the south-central
Wyoming mountains, but otherwise the snow event has largely come
to an end. With this in mind, the Winter Weather Advisories have
been cancelled. Blowing snow will be the residual impact early
this morning and continuing through the day as winds slowly
increase this morning with High Wind Warnings scheduled to come
into effect in the next 2 to 5 hours, depending on the location.
Please refer to the Warnings for further guidance.
Winds today will increase up to 70 mph in the areas with High Wind
Warnings in effect. Elsewhere, wind gusts up to 45 mph are
possible under a favorable wind regime and a strong west-
northwesterly flow aloft. Several indicators are aligned for this
event; this includes: subsidence aloft, strong winds at 700 mb,
moderate to steep lapse rates, and favorable CAG to CPR surface
gradients.
Temperatures will increase 5 to 15 degrees today under weak ridging
aloft for a brief period of mild temperatures before a colder
pattern sets in later this week. Temperatures will be about 15
degrees above normal today.
.LONG TERM...(Sunday through Friday)
Issued at 307 AM MST Sat Jan 19 2019
The brief period of ridging and relaxing winds sets in Sunday,
except along I-25 near Bordeaux as a High Wind Warning stays in
place through Sunday afternoon. Winds in this area will reach up to
65 mph for continued travel impacts in this area. Please see the
High Wind Warning for further guidance.
Clouds streaming in at the mid and upper levels over the course of
Sunday night and Monday morning indicate that these mostly mild
conditions won't be here for long as the next deep upper-level
trough drops quickly out of the Pacific northwest and digs south and
east, through the region. Snow showers begin Monday morning across
the high terrain of Carbon and Converse counties, progressively
spreading east over the course of the day. At first, showers will be
a mixture of rain and snow as a southwesterly flow aloft ushers in a
warm, southerly air mass with temperatures reaching into the 40s
along and east of the Laramie Range. By Monday evening, all showers
will switch to snow showers as a relatively strong cold front passes
to the south and east and colder temperatures seep into the region.
Moderate amounts of snow will fall across all zones between MOnday
and Tuesday with the need for winter weather products possible. Will
leave this for the next forecast shift to consider as this event is
still a ways out. For now, will note that there is an upwards trend
in QPF amounts expected as upper level dynamics become more
favorable in model predictions and wrap-around moistures makes its
way into the region as a surface low passes along the WY-CO border.
Temperatures Tuesday will be much lower as the snow tapers off and a
colder northwesterly flow aloft sets in in the wake of the upper
level disturbance. Temperatures will be about 15 to 20 degrees
lower, for temperatures near normal for this time of year.
Breezy conditions will develop again Tuesday evening with the
possibility of continuing through the end of the week under a
northwesterly flow aloft. A few shortwaves will pass through the
upper flow with a few shots at more precipitation across the region.
Looks like we will stay under this general flow regime for the
foreseeable future as a longwave ridge sets up along the Pacific
coastline.
&&
.AVIATION...(For the 12Z TAFS through Saturday night)
Low CIGS and some patchy fog will continue for most western Nebraska
terminals this morning with IFR conditions mainly at KBFF and KSNY,
and MVFR for KAIA and KCDR. CIGS should slowly lift between 14z and
18z later this morning with VFR conditions expected after 18z. Windy
conditions are forecast for the southeast Wyoming terminals with
gusts around 40 knots and some blowing snow near KRWL.
&&
.FIRE WEATHER...
Issued at 307 AM MST Sat Jan 19 2019
High Wind Warnings in place across portions of southeast Wyoming
today and tomorrow, with the possibility for more wind events
later this upcoming week. A relatively cool pattern for the
duration of the forecast will keep humidities out of critical
threshold values. Widespread snow showers bringing several inches
to the region are expected Monday and Tuesday.
&&
.CYS WATCHES/WARNINGS/ADVISORIES...
WY...High Wind Warning until 8 PM MST this evening for WYZ110.
High Wind Warning until 2 PM MST Sunday for WYZ106.
High Wind Warning from 8 AM this morning to 8 PM MST this
evening for WYZ116-117.
NE...None.
&&
SHORT TERM...AB
LONG TERM...AB
AVIATION...TJT
FIRE WEATHER...ABHazardous weather outlook, Jan 19, 4:31 AM MST, 3 hours 24 minutes before
Hazardous Weather Outlook
National Weather Service Cheyenne WY
431 AM MST Sat Jan 19 2019
WYZ109-111>115-201145-
Central Carbon County-Southwest Carbon County-Sierra Madre Range-
Upper North Platte River Basin-Snowy Range-Laramie Valley-
431 AM MST Sat Jan 19 2019
This hazardous weather outlook is for portions of south central
Wyoming and southeast Wyoming.
.DAY ONE...TODAY AND TONIGHT
Areas of blowing snow possible with breezy conditions expected
today. Visibilities could decrease significantly in areas of
blowing snow. Mountain recreation may be affected.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
More winter weather is expected Monday and Tuesday with moderate
amounts of snow accumulations possible. Please stay tuned as
additional information comes out as the event approaches.
Temperatures will drop about 15 to 20 degrees between Monday and
Tuesday as well as a strong front passes through.
.Spotter information statement...
Spotter activation will not be needed.
NEZ002-003-019>021-054-055-095-096-WYZ101>105-107-108-118-119-
201145-
Dawes-Box Butte-Scotts Bluff-Banner-Morrill-Kimball-Cheyenne-
North Sioux-South Sioux-Converse County Lower Elevations-
Niobrara County-North Laramie Range-
Ferris/Seminoe/Shirley Mountains-Shirley Basin-East Platte County-
Goshen County-Central Laramie County-East Laramie County-
431 AM MST Sat Jan 19 2019
This hazardous weather outlook is for portions of western
Nebraska...east central Wyoming...south central Wyoming and
southeast Wyoming.
.DAY ONE...TODAY AND TONIGHT
Breezy conditions today as wind gusts increase up to 45 mph this
afternoon.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
Winter weather is expected Monday and Tuesday with moderate
amounts of snow accumulations possible. Please stay tuned as
additional information comes out as the event approaches.
Temperatures will drop about 15 to 20 degrees between Monday and
Tuesday as well as a strong front passes through.
.Spotter information statement...
Spotter activation will not be needed.
WYZ106-110-116-117-201145-
Central Laramie Range and Southwest Platte County-
North Snowy Range Foothills-South Laramie Range-
South Laramie Range Foothills-
431 AM MST Sat Jan 19 2019
This hazardous weather outlook is for portions of south central
Wyoming and southeast Wyoming.
.DAY ONE...TODAY AND TONIGHT
A High Wind Warning takes effect this morning with gusts up to 70
mph expected over the course of the day. Please see the Warning
text for further details. This will be of particular impact to
light, high profile vehicles traveling along I-80 and I-25. There
is a high risk of blowovers. These conditions taper off tonight
across most zones, but will continue through the day Sunday along
I-25 near Bordeaux.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
More winter weather is expected Monday and Tuesday with moderate
amounts of snow accumulations possible. Please stay tuned as
additional information comes out as the event approaches.
Temperatures will drop about 15 to 20 degrees between Monday and
Tuesday as well as a strong front passes through.
.Spotter information statement...
Spotter activation will not be needed.
High Wind, North Snowy Range Foothills
- When
- January 19, 7:55 AM MST to January 20, 3:20 AM MST
- Where
- North Snowy Range Foothills forecast zone
- Measured
- 58 kt (67 mph) measured gust
- Reported by
- Department of Highways
- Coordinates
- 41.675, -106.327 (the zone’s center; the record gives no point)
Wyoming Department of Transportation sensor two miles east-southeast of Arlington along Interstate 80 measured the reported wind gust. Several other sensors across the zone had measured wind gusts in the upper 50 to mid 60 mph range.
High Wind, South Laramie Range
- When
- January 19, 9:15 AM MST to 1:30 PM MST
- Where
- South Laramie Range forecast zone
- Measured
- 56 kt (64 mph) measured gust
- Reported by
- Unknown
- Coordinates
- 41.481, -105.207 (the zone’s center; the record gives no point)
Union Pacific Railroad sensor five miles east of Tie Siding measured the reported wind gust. Another Union Pacific Railroad sensor nine miles south-southeast of Crystal Lake Campground measured a wind gust up to 58 mph.
High Wind, South Laramie Range Foothills
- When
- January 19, 11:25 AM MST to 11:45 PM MST
- Where
- South Laramie Range Foothills forecast zone
- Measured
- 56 kt (64 mph) measured gust
- Reported by
- Unknown
- Coordinates
- 41.481, -105.207 (the zone’s center; the record gives no point)
Union Pacific Railroad sensor fourteen miles west-southwest of Cheyenne measured the reported wind gust.
High Wind, Central Laramie County
- When
- January 19, 12:10 PM MST to January 20, 1:20 PM MST
- Where
- Central Laramie County forecast zone
- Measured
- 56 kt (64 mph) measured gust
- Reported by
- Department of Highways
- Coordinates
- 41.307, -104.690 (the zone’s center; the record gives no point)
Wyoming Department of Transportation sensor at Bear Creek or 8 miles south of Chugwater measured the reported wind gust.
High Wind, Laramie Valley
- When
- January 19, 12:15 PM MST to 1:45 PM MST
- Where
- Laramie Valley forecast zone
- Measured
- 56 kt (64 mph) measured gust
- Reported by
- Unknown
- Coordinates
- 41.655, -105.724 (the zone’s center; the record gives no point)
Union Pacific Railroad sensor one mile south of Rock River measured the reported wind gust.
High Wind, Central Laramie Range and Southwest Platte County
- When
- January 19, 12:45 PM MST to January 20, 12:20 AM MST
- Where
- Central Laramie Range and Southwest Platte County forecast zone
- Measured
- 56 kt (64 mph) measured gust
- Reported by
- Department of Highways
- Coordinates
- 41.698, -105.127 (the zone’s center; the record gives no point)
Wyoming Department of Transportation sensor at Bordeaux or nine miles south of Wheatland measured the reported wind gust.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Winter Weather in Kansas, January 19, 20191 death · $50,000 · 1 event
- Heavy Snow and Winter Weather in Idaho, January 19 to 21, 20191 death · 1 injured · $5,000 · 3 events
- Winter Storm in Connecticut, January 19 to 20, 20191 death · 1 injured · 3 events
- Winter Storm and Flood in Ohio, January 19 to 20, 20191 death · $12,000 · 4 events
- Tornadoes and Damaging Wind in Alabama, January 19, 20196 injured · EF2 · 6 events
- Winter Storm in Ohio, January 19 to 21, 2019$3.1 million · 29 events
- Tornadoes and Hail in Mississippi, January 19, 2019$364,000 · EF1 · 36 events
- Winter Storm in Vermont, January 19 to 20, 2019$240,000 · 16 events
- Winter Storm in Pennsylvania, January 19 to 20, 2019$400,000 · 3 events
- Tornado and Damaging Winds in Florida, January 19, 2019$82,000 · EF1 · 9 events
- Winter Storm in New York, January 19 to 20, 2019$100,000 · 9 events
- Winter Storm and Extreme Cold in New York, January 19 to 22, 201954 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 803349, 803351, 803352, 803353, 803350, 803347.